Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 15, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 23, 2018, 5:06 PM PDT for El Dorado County, Placer County, California. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2018, 5:06 PM PDT (00:06 UTC)
- Expired
- Jul 23, 2018, 5:45 PM PDT
- In force
- 39 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties El Dorado County, CA, Placer County, CA
The radar
The Reno radar (KRGX), 88 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 5:25 PM PDT | HAIL 0.25 | Homewood, CA | LASTED 10-15 MINUTES, COMPLETELY COVERING ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 494 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2943 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
816
WUUS55 KREV 240006
SVRREV
CAC017-061-240045-
/O.NEW.KREV.SV.W.0015.180724T0006Z-180724T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
506 PM PDT MON JUL 23 2018
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Placer County in central California...
El Dorado County in northern California...
* Until 545 PM PDT.
* At 505 PM PDT, a severe thunderstorm was located over Sugar Pine
Point, or 8 miles south of Tahoe City, moving north at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Alpine Meadows, Tahoe City, Squaw Valley, Kings Beach, Bliss State
Park, Carnelian Bay, Sugar Pine Point S, Homewood, William Kent
Campground, Squaw Valley Ski Area, Dollar Point, Meeks Bay, Tahoe
State Rec Area Campground, Tahoe Vista, Meeks Bay Campground and
Sunnyside-Tahoe City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
If on or near Lake Tahoe, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3926 12004 3908 12000 3900 11999 3894 12018
3921 12026
TIME...MOT...LOC 0005Z 158DEG 11KT 3905 12012
HAIL...1.00IN
WIND...<50MPH
$$
CJ2 follow-up statements
078
WWUS55 KREV 240031
SVSREV
Severe Weather Statement
National Weather Service Reno NV
531 PM PDT MON JUL 23 2018
CAC017-061-240045-
/O.CON.KREV.SV.W.0015.000000T0000Z-180724T0045Z/
Placer CA-El Dorado CA-
531 PM PDT MON JUL 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT
FOR PLACER AND EL DORADO COUNTIES...
At 530 PM PDT, a severe thunderstorm was located over Sugar Pine
Point State Park, or near Tahoe City, moving north at 10 mph. Public
near Homewood reported half inch size hail covering the road.
HAZARD...Quarter size hail.
SOURCE...Public.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Alpine Meadows, Tahoe City, Squaw Valley, Kings Beach, Bliss State
Park, Carnelian Bay, Sugar Pine Point State Park, Homewood, William
Kent Campground, Squaw Valley Ski Area, Dollar Point, Meeks Bay,
Tahoe State Rec Area Campground, Tahoe Vista, Meeks Bay Campground
and Sunnyside-Tahoe City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
If on or near Lake Tahoe, get away from the water and move indoors
or inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3926 12004 3908 12000 3900 11999 3894 12018
3921 12026
TIME...MOT...LOC 0030Z 158DEG 9KT 3909 12015
HAIL...1.00IN
WIND...<50MPH
$$
CJ114
WWUS55 KREV 240044
SVSREV
Severe Weather Statement
National Weather Service Reno NV
544 PM PDT MON JUL 23 2018
CAC017-061-240054-
/O.EXP.KREV.SV.W.0015.000000T0000Z-180724T0045Z/
Placer CA-El Dorado CA-
544 PM PDT MON JUL 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR PLACER AND EL DORADO COUNTIES
WILL EXPIRE AT 545 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3926 12004 3908 12000 3900 11999 3894 12018
3921 12026
TIME...MOT...LOC 0044Z 158DEG 11KT 3913 12017
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:35 PM PDT, 4 hours 31 minutes earlier.
Area forecast discussion, Jul 23, 12:35 PM PDT, 4 hours 31 minutes before
Area Forecast Discussion National Weather Service Reno NV 1235 PM PDT Mon Jul 23 2018 .SYNOPSIS... Showers and thunderstorms will persist early this week with the best coverage along the eastern Sierra from Mono and Alpine Counties northward to the Sierra Front of western Nevada. Locally heavy rain will keep the flash flood potential around through today with more localized potential Tuesday. High pressure will build mid-to-late week for a decrease in thunderstorms and a return to hot temperatures. && .SHORT TERM... Another round of thunderstorms is expected this afternoon and evening with moisture, instability, and the presence of modest jet forcing aloft. Instability will increase with ease as clear skies allow for afternoon heating and destabilization of the lower and mid-levels. This morning's sounding reveals relatively light steering flow combined with a favorable profile for warm rain processes to dominate which results in efficient rainfall production and an increased flash flood threat. Given the increased threat for heavy rain, a Flash Flood Watch is in effect through this evening for the eastern Sierra with the best flash flood potential along the Highway 395 corridor and generally west of Highway 95. Gusty outflow winds up to 50 mph, accumulating small hail, and abundant lightning are also possible. Tuesday looks to be another active day but best chances for storms looks to push a little farther north and east with areas roughly east of the Tahoe Basin becoming active. Areas along the Pine Nut and Virginia Ranges may be the focus for initial thunderstorm development with convergence from afternoon zephyr westerlies enhancing instability from elevated terrain heating. Model soundings are still showing abundant moisture and given the intense heating, another round of slow moving thunderstorms will once again occur. There will also be deep layer shear which may develop a few strong to severe storms capable of produce strong outflow winds and hail around 1" in diameter. Thunderstorm coverage will be on a decreasing trend by Wednesday afternoon, but chances will remain mainly across Mono-Mineral counties. Outflow winds will become more of a threat as moisture decreases and flow aloft increases which may result in isolated dry lightning strikes. So remain vigilant each day and keep an awareness of storm trends in your area. Fuentes .LONG TERM...Thursday into next week... Attention turns to the location of the upper-level ridge axis late this week. The GFS/ECMWF solutions have the ridge staying put over Arizona/southeastern California. Thunderstorms are forecast this weekend and early next week for portions of Mono-Mineral Counties. No major changes were made to the forecast since the last update. The high will continue to strengthen over Arizona/southeastern California late this week which will cause temperatures to rise into the upper 90s/low 100s for western Nevada, mid-to-upper 80s for Sierra valleys, and 90s for northeastern California. The hottest days will likely be Friday and Saturday. Temperatures will not be as hot as last week, however heat-related health impacts are possible for sensitive groups. By Sunday, the ridge begins to shift northward into southern Nevada/Utah, which will allow southerly flow to advect moisture northward into western Nevada/eastern California. This will cool temperatures slightly, however, values will stay above normal. In regards to thunderstorms, the threat looks to stay over Mono- western Mineral Counties with an afternoon zephyr occurring to the north. More uncertainty lies in the thunderstorm forecast for Friday as the GFS/ECMWF have the higher dew points retreating southward. However, if any moisture is able to remain over the southern portions of Mono-Mineral Counties, weak convergent flow along the higher terrain may allow deep moist convection to occur. For the weekend, upslope convergence over the aforementioned areas will likely produce isolated thunderstorms. For the early part of next week, storm coverage is expected to move northward into portions of the Sierra Front and western Nevada as monsoon moisture returns. -Johnston && .AVIATION... Thunderstorm coverage will continue to increase over the Sierra Front, with storms expected to last through 03Z. Terminals that could be affected by thunderstorms include KMMH, KMEV, KCXP, KRNO, and KRTS, with these terminals having a 60% chance of taking a direct hit from a thunderstorm. Slightly less for KTVL-KTRK at around 50%, with KNFL-KLOL about a 20-30% chance. Erratic outflow winds to 45 kts, heavy rain, and small hail will be the key concerns today. Storms may also cause mountain obscurations. Tuesday looks to remain active with regards to thunderstorms, however, coverage will be concentrated mainly east of the Sierra. As for the smoke from the Ferguson Fire, haze can be expected for terminals along the Sierra Front. Precipitation and outflows from this afternoon's thunderstorms may help to mitigate the smoke coverage. -Johnston && .REV Watches/Warnings/Advisories... NV...Flash Flood Watch until 9 PM PDT this evening NVZ001>003. CA...Flash Flood Watch until 9 PM PDT this evening CAZ071>073. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 23, 4:13 PM PDT, 53 minutes before
Special Weather Statement National Weather Service Reno NV 413 PM PDT MON JUL 23 2018 CAZ072-NVZ002-240015- Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV- 413 PM PDT MON JUL 23 2018 ...THUNDERSTORMS DEVELOPING RAPIDLY OVER SOUTH LAKE TAHOE... At 411 PM PDT, Doppler radar was tracking a rapidly developing strong thunderstorm near South Lake Tahoe. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with this storm along with very heavy rain. Locations impacted include... South Lake Tahoe, Zephyr Cove, Zephyr Cove-Round Hill Village, South Lake Tahoe Airport, Stateline and Fallen Leaf Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is occurring with this storm. Expect ponding of water on roadways. In areas of steep terrain, minor rock slides are possible. Drivers should slow down and turn on their headlights if encountering heavy rains. && LAT...LON 3892 11992 3887 12005 3904 12012 3910 11995 TIME...MOT...LOC 2311Z 134DEG 1KT 3892 12003
Special weather statement, Jul 23, 4:35 PM PDT, 31 minutes before
Special Weather Statement
National Weather Service Reno NV
435 PM PDT MON JUL 23 2018
NVZ005-240015-
Northern Washoe County NV-
435 PM PDT MON JUL 23 2018
...STRONG THUNDERSTORM OVER FAR NORTHERN WASHOE COUNTY...
At 434 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Doherty Slide Hang-Gliding Launch, or 21 miles west of
Dufferena, moving east at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm along with brief moderate to heavy rain.
Locations impacted include...
Catnip Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with this storm. Expect ponding of water
on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.
&&
LAT...LON 4179 11934 4178 11947 4194 11954 4200 11933
4199 11932
TIME...MOT...LOC 2334Z 249DEG 11KT 4186 11942Local storm report, Jul 23, 4:38 PM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
438 PM PDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 1 WNW TRUCKEE 39.33N 120.21W
07/23/2018 M1.00 INCH NEVADA CA PUBLIC
QUARTER SIZED HAIL PICTURES RECEIVED THROUGH
SOCIAL MEDIA.
&&Local storm report, Jul 23, 5:01 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
501 PM PDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HEAVY RAIN 2 W SOUTH LAKE TAHOE 38.94N 120.01W
07/23/2018 M0.30 INCH EL DORADO CA TRAINED SPOTTER
TRAINED SPOTTER REPORTED 0.3 IN 15 MINUTES
AND PEA-SIZED HAIL.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:44 PM PDT | Areal Flood Advisory | REV | El Dorado, Placer | 2 hr |
| Jul 24, 9:37 AM PDT | Flash Flood Watch | REV | Alpine, El Dorado, Mono, Nevada, Placer | 10 hr |
| Jul 24, 3:11 PM PDT | Special Weather Statement | REV | Mono | 109 min |
Nearby
Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.